My three year old daughter has both asthma and diabetes. Should I worry about a possible interaction between steroids for asthma and insulin?
Information about medications in general, and steroids in particular, is important to know. Medications given for other conditions sometimes cause changes in the blood sugar level. In many cases, however, it's not the medications that affect the diabetes control, but rather, the disorder being treated! For example, using antibiotics to treat an infection might lead one to think that a high blood sugar is due to the antibiotic drug, when actually it's the infection itself that's causing the elevated blood sugar.
Diabetes is particularly affected by a group of medications called "steroids" (or corticosteroids). This group of medications include prednisone, cortisone, and many others. (By the way, the medications used by athletes are another kind of steroids, called anabolic steroids; anabolic steroids are rarely used for childhood or other medical conditions.)
Corticosteroids are very useful in the treatment of asthma and many other diseases (such as frozen shoulder), and for rapid recovery from nuisance problems like poison ivy. However, the steroid medications have numerous side effects, including extreme hyperglycemia (very high blood sugar levels). The doses of insulin that are used in a kid who needs steroids will be much larger than when the same child isn't on the steroids, making the blood sugar control a potential major headache unless frequent blood sugar testing is done (at least four tests daily). There must be close coordination between the parents, the Diabetes Team, and the physician who prescribed the steroids.
In addition to the problems in adjusting the insulin doses, steroids may lead to a long list of possible side effects if they need to be given for years on end. The list is available in any medical textbook; please be aware that complications of steroids such as hypertension, osteoporosis, stomach ulcers, increased risk of infections, weight gain, and what-have-you, are the classic list for adults on steroids; kids have an additional problem of growth retardation if the child needed to stay on high-dose steroids for a prolonged time.
All-in-all, the use of steroid therapy in anyone with diabetes should always be a carefully thought out decision by the treating physician, made in conjunction with the patient or parents, and with the active participation of the Diabetes Team who is helping on the case.
For any medication that's recommended for a person with diabetes, you can ask the doctor or pharmacist about the most likely chance of causing a change in blood sugar control. Still, the best bet is to check zillions of blood sugar tests, and see what happens to the blood sugar levels while the patient is on the additional treatment. If the sugar level changes, contact your diabetes team!
And, at every visit to your child's diabetes team, make sure they're aware of any changes in any other medications that have been prescribed by other physicians.
There's another question about asthma and diabetes that was posted on May 21, 1996.
Original posting 13 Dec 95
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.